Hail, Gibson
- When
- June 29, 6:37 AM CST
- Where
- Gibson County, Oakland City
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.330, -87.350
Hail ranged from ping pong ball size to golf ball size.
A severe thunderstorm rapidly strengthened during the early morning hours, producing hail up to the size of golf balls and damaging winds from 70 to 80 mph. During the mid-morning hours, a cluster of severe thunderstorms evolved into a thunderstorm complex that produced mainly damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A severe thunderstorm rapidly strengthened during the early morning hours, producing hail up to the size of golf balls and damaging winds from 70 to 80 mph. During the mid-morning hours, a cluster of severe thunderstorms evolved into a thunderstorm complex that produced mainly damaging winds. The severe weather reports were concentrated mainly east of a line from Princeton to Evansville, including the eastern Evansville metro area. The persistence of the thunderstorm clusters over the same areas resulted in pockets of flash flooding. This morning round of severe thunderstorms was associated with a southwest wind flow of hot and humid air ahead of a cold front that extended from Wisconsin to northwest Missouri.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 29, 5:12 AM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
612 AM CDT Thu Jun 29 2023
...AVIATION UPDATE...
.SHORT TERM...(Today through Saturday night)
Issued at 318 AM CDT Thu Jun 29 2023
Interesting set up today with a high pressure dome aloft just to our
southwest. Expecting a couple of "ridge runner" shortwaves coming
across the ridge today that could bring two rounds of convection to
the area, one this morning and one this afternoon/evening. However,
this is a rather conditional set up mainly thanks to the rather warm
mid level temperatures in the 20 deg C range. We might stay capped
with temperatures this warm. If we manage to break the cap and
storms do go off, we're looking at a rather primed environment for
some large hail and damaging winds. We're looking at around 3,000
J/kg of MUCAPE, 35-40 kts of bulk shear, and steep low and mid level
lapse rates. SPC has northeast portions of the area in an Enhanced
risk for today. Some models show the potential for an organized MCS
to move through, but not putting as much faith in the CAMs currently
as they are struggling to initialize properly and to come to a
consensus on the convective outcome.
If we stay capped, and for areas that don't see any storms in
general, it will be a rather hot day with heat concerns. A Heat
Advisory and Excessive Heat Warning are in effect for portions of
the area. Should convection occur, the Heat Advisory might be pulled
because we might not make the criteria in those areas.
Friday will be rather similar in set up with the ridge still in
place aloft and another "ridge runner" rolling through bringing
possible convection to eastern portions of the CWA. Again there will
be heat concerns, and again areas that see convection may not be as
hot. Highs both days will be in the 90s to low 100s with overnight
lows in the 70s.
Saturday the ridge starts to break down as a larger shortwave moves
east from the Plains. Once again we will be hot, but the potential
for convection may mitigate some of the heat. There is also a cold
front associated with this system, but it appears to weaken
significantly by the time it reaches us. The lack of sfc wind shift
with the passage of the attendant front means there will be little
change to the hot and humid air mass in place.
.LONG TERM...(Sunday through Wednesday)
Issued at 318 AM CDT Thu Jun 29 2023
The upper level shortwave trof moves through Sunday into Monday and
then a more weak and zonal pattern takes over. This means we will
continue to have PoPs in the forecast through Monday (although
Monday's PoPs might be a tad overdone as the trof moves out and we
lose the primary forcing). Multiple small disturbances and pockets
of energy move through the patter in the coming days and keep PoPs
in the forecast each day. These look to be largely diurnally driven
chances and PoPs are the strongest in the afternoons. Heat also
continues this week but so far remains below criteria for headlines.
Highs remain in the 90s and overnight lows are in the upper 60s to
70s.
&&
.AVIATION...
Issued at 607 AM CDT Thu Jun 29 2023
VFR conditions expected through the end of the period. Satellite
currently showing some mid and high clouds across the area this
morning. Some of these clouds are expected to linger through the
morning hours. High clouds are expected to hang around most of the
day and through the overnight.
Winds will pick up out of the south this morning and will continue
to be out of the south and southwest today at around 10-15 kts
with occasional gusts to around 20 kts this afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 11 AM this morning to 8 PM CDT Friday for
ILZ075>078-080>083-086-087-090-091.
Excessive Heat Warning from 11 AM this morning to 8 PM CDT
Friday for ILZ084-085-088-089-092>094.
MO...Excessive Heat Warning from 11 AM this morning to 8 PM CDT
Friday for MOZ076-086-087-100-107>112-114.
IN...Heat Advisory from 11 AM CDT /noon EDT/ this morning to 8 PM CDT
/9 PM EDT/ Friday for INZ081-082-085>088.
KY...Heat Advisory from 11 AM this morning to 8 PM CDT Friday for
KYZ007-010>022.
Excessive Heat Warning from 11 AM this morning to 8 PM CDT
Friday for KYZ001>006-008-009.
&&
SHORT TERM...SHAWKEY
LONG TERM...SHAWKEY
AVIATION...SHAWKEYHazardous Weather Outlook National Weather Service Paducah KY 335 AM CDT Thu Jun 29 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-300845- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 335 AM CDT Thu Jun 29 2023 /435 AM EDT Thu Jun 29 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a chance for strong to severe thunderstorms this morning and again this afternoon and evening for portions of southeast Illinois, southwest Indiana, and the Pennyrile region of western Kentucky. The primary threats would be large hail and damaging winds. Dangerously high heat and humidity is forecast this afternoon. Afternoon heat indices will peak from 105 to 115 in most areas. Please refer to the Excessive Heat Warning and Heat Advisory products for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Dangerously high heat and humidity is forecast through Friday evening. Afternoon heat indices will peak from 105 to 115 in most areas. Please refer to the Excessive Heat Warning and Heat Advisory products for details. Hazardous levels of heat could persist through Saturday, depending on the timing of showers and storms. There are chances of thunderstorms through Friday, followed by a higher chance over the weekend. The potential exists for a few strong to severe storms. The main hazards with storms over the weekend will be lightning, locally heavy rain, isolated strong winds, and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today over southeast Illinois, southwest Indiana, and the Pennyrile region of western Kentucky.
The Evansville,IN radar (KVWX), 34 km away, was scanning. The volume nearest the first event began at 12:35 UTC.
8 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.
Hail ranged from ping pong ball size to golf ball size.
Trees were down, and the roof was blown off a shed.
A horse barn was destroyed just inside the Spencer County line east of Tennyson.
A mobile home was blown over, entrapping an occupant. Trees were down.
Semis were blown over on U.S. Highway 231 in Rockport. Numerous trees were snapped or uprooted in Grandview.
Water was flowing across Highway 61 south of Petersburg, prompting the closure of the road. Water was over many roads in Petersburg. Personal weather stations in the Petersburg area measured 4 to 6.5 inches during the morning and early afternoon hours. Around 4 inches fell within 90 minutes.
An awning was destroyed by wind.
In Rockport, a garage roof was damaged by a tree falling onto it. Multiple trees were down in the Grandview area.
Homes and buildings were flooded in Oakland City. Water was over Highway 64 east of the I-69 interchange. A personal weather station in Oakland City measured 3.42 inches in an hour, and a total of 4.31 inches by mid-morning.
There were two estimates of winds around 70 mph on the southeast side of Evansville. Winds were estimated up to 70 mph just inside the Warrick County line, west of Newburgh. Another estimate a few miles southeast of downtown Evansville was from a trained spotter.
The wind speed was estimated by the public.
Flooding of many streets was reported in Grandview and the Chrisney area. A personal weather station in Chrisney measured 3.2 inches in the morning and early afternoon hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099813, 1099814, 1099825, 1099816, 1099818, 1102470, 1099822, 1099826, 1102473, 1099824, 1099819, 1102476.